Fentanyl Overdose Symptoms, Effects & Treatment
Last Updated: November 3, 2023
Fentanyl is a powerful opioid, and it is important to be aware of what a fentanyl overdose looks like and how to treat it.
Fentanyl is an opioid 100 times more potent than morphine, and many opioid overdoses involve fentanyl. Because fentanyl is so strong, a small amount can be deadly.
What Is Fentanyl?
Fentanyl is a synthetic — or manufactured — opioid 50 times stronger than heroin and 100 times stronger than morphine. Prescribed fentanyl is most commonly used to treat severe pain, particularly in cancer patients. Illegally made fentanyl is becoming increasingly common and can be found in powdered, liquid and tablet forms.
Illegally made fentanyl can also be found laced in other substances such as cocaine or heroin. Therefore, people may be exposed to fentanyl without even realizing it.
Fentanyl Overdose Symptoms
Because fentanyl is so strong and is present in many other drugs, it is important to be aware of what a fentanyl overdose looks like. Because fentanyl is an opioid, symptoms of a fentanyl overdose are similar to other opioid overdoses. Symptoms include:
- Pale, clammy skin that may turn blue or ashen
- Blue or black fingernails
- Pinpoint pupils
- Going “limp”
- Not talking or responding to the outside environment
- Loss of consciousness
- Choking, snoring or “gurgling” noises
- Slowed breathing (or no breathing at all)
- Slowed pulse (or no pulse at all)
Fentanyl Overdose Causes and Risk Factors
It only takes a small amount of fentanyl to overdose, and overdose deaths related to synthetic opioids (including fentanyl) have increased by 7.5-fold from 2015–2021. A 2 mg dose is considered potentially lethal, and 42% of pills tested by the DEA have contained at least this much fentanyl.
Additionally, fentanyl is being found in an increasing amount of other substances. In one study of urine drug tests from 2013–2018, the percentage of non-prescribed fentanyl found in samples increased by 1850% in cocaine-positive tests and almost 800% in methamphetamine-positive tests. Mixing substances is risky, but a lack of tolerance to fentanyl also increases your risk of an overdose.
Steps To Take When Someone Overdoses on Fentanyl
Fentanyl overdoses can be deadly, so it is important to act quickly to get the person overdosing prompt medical attention.
- Check the person’s responsiveness by rubbing their chest hard against the chest plate — also known as a “sternal rub.”
- Give the person naloxone if you have access to it.
- Call 911 — it is important not to skip this step. Even if someone responds to naloxone, the medication wears off quickly, and they can slip back into an overdose if there is still fentanyl (or other opioids) left in their system. They may require additional doses.
- Provide rescue breathing if the person isn’t breathing and chest compressions if the person has no pulse.
- Roll the person on their side in the “recovery position.” Lay them on their side, bend their knee and roll their face to the side. This helps prevent choking if they vomit.
- Stay with the person until help arrives.
Treatment Options for Fentanyl Overdose
The key treatment for fentanyl overdose is a medication called naloxone. This medication is available in nasal and intramuscular injection forms. Both forms are effective for overdose reversal — the person doesn’t need to be breathing for the nasal spray form to work.
Always call 911 for emergency help when someone is overdosing. Naloxone wears off quickly, and the person may require additional doses. It is also important for the person to be examined by a trained medical professional to ensure no other serious health issues are present.
In severe cases, breathing and pulse can stop in opioid overdoses. Perform chest compressions if there is no pulse. If breathing is very slow (5–10 breaths per minute or less), perform rescue breaths at a rate of two breaths every five seconds. It is also important to ensure their airway is open and nothing (such as food or pills) is getting in the way of their breathing.
Fentanyl Addiction Treatment
If you or a loved one are struggling with a fentanyl addiction, there is hope. Several highly effective treatments are available for opioid use disorder, including fentanyl as the substance of choice. Treatments include medications for opioid use disorder (such as methadone, buprenorphine or naltrexone) and individual and group counseling.
The Recovery Village Kansas City is made up of an experienced team of dedicated board-certified addiction specialists. We offer different treatment settings, including residential rehab, partial hospitalization and intensive outpatient programs. Our beautiful campus includes outdoor areas and several art and recreational activities to help build a strong foundation for recovery. We also offer medications for opioid use disorder if appropriate. Speak to a Recovery Advocate today to see how we can help you on your recovery journey.
Department of Justice/Drug Enforcement Administration. (2022). “Drug Fact Sheet: Fentanyl.” Drug Enforcement Administration, October 2022. Accessed October 1, 2023.
Drugs.com. “FentaNYL Monograph for Professionals.” Updated April 19, 2023. Accessed October 1, 2023.
CDC.gov. “Fentanyl Facts.” Updated September 6, 2023. Accessed October 1, 2023.
National Harm Reduction Coalition. “Recognizing Opioid Overdose.” Updated September 1, 2020. Accessed October 1, 2023.
National Institute on Drug Abuse. “Drug Overdose Death Rates.” Updated June 30, 2023. Accessed October 1, 2023.
LaRue, Leah; Twillman, Robert K.; Dawson, Eric; et al. “Rate of Fentanyl Positivity Among Urine Drug Test Results Positive for Cocaine or Methamphetamine.” JAMA Network Open, April 2019. Accessed October 1, 2023.
DEA.gov. “Facts about Fentanyl.” Updated April 29, 2021. Accessed October 1, 2023.
National Harm Reduction Coalition. “Responding to an Opioid Overdose.” Updated September 1, 2020. Accessed October 1, 2023.
MedlinePlus. “Opioid Use Disorder (OUD) Treatment.” Updated July 18, 2023. Accessed October 1, 2023.